I'm a 44 year old male, 5' 8" and 185 pounds who began treatment
for high blood pressure about 2.5-3 years ago. My pressure at one
time was about 185/120 and is now typically about 130-140/88-95.
As a regular blood donor I have a fairly good history of my pressure
and it now seems to be in the range that it always was (i.e. 130-140/99-95).
Originally treatment was procardia at 30mg, then 60, then 90. I've
wanted to decrease my medication level and have worked with my doctor
to decrease the daily dose to 30mg.
For one brief period the dose was switched to the generic medication
"Adalat". AT that point I noticed some small red areas appear on my
lower extermeties. At first I thought that it was a skin rash but then
when the changes appeared bilaterally I decided it was related to
The areas have become continually more discolored and are now very
different than the surrounding skin. The largest areas are about 6"
long by about 3" wide extending from my ankle to about 7" above the
ankle on the inner side of my leg. From a distance it appears that
I've been either burned or have a severe rash etc..
This has been a bit disconcerting during the summer season, folks
frequently ask me if I was burned etc.. I asked my doctor about this
and he feels that it's not a problem. He did switch my medication
back to Procardia but there has been no real change etc.
Is this side effect common? Is there anything that I could do to
change this discoloration back to my normal skin color?
Dear Jon, thank you for your question. I've done some research and found that rash and dermatitis are uncommon side effects with nifedipine (adalat) and occur in less than 2% of patients who take this medication. However, it sounds like the skin discoloration you describe may be something different. My suggestions would be to see a dermatologist and to speak with your physician about switching to an entirely different class of anti-hypertensive medication to see if the skin discoloration goes away.
I hope you find this information useful and please feel free to write back with more questions. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.